A 72 year old male of Asian descent visits your office frustrated
regarding the frequency he wakes up at night to urinate.
He comments that he is even avoiding to drinking fluids at
night, but his symptoms have progressively worsened,
Physical examination reveals an enlarged,
symmetrical prostate free of nodules.
If you wish to intervene in the main factor contributing
to the pathogenesis of this patient's condition,
which of the following should you prescribe?
Answer choice (A) - Tamsulosin
Answer choice (B) - Finasteride
Answer choice (C) - Prazosin
Answer choice (D) - Tadalafil
and answer choice (E) - Leuprolide
Now take a moment to come to the answer by
yourself before we go through it together.
Okay, let's jump right in.
Let's discuss the question characteristics.
Now this is a pathology question as the patient is
having some kind of problem that's giving him nocturia
and even though he decreases his fluid
intake, he persistently has problems,
and it's a system regarding his urinary and
reproductive tract so it's reproductive pathology.
Now this is a 2-step question because we
have to first come up with a diagnosis
and then determine which
medication we wish to prescribe.
And the stem is absolutely required because we need
to know clinical history to determine diagnosis
and then come up with our desire to treat
or plan to treat in this case as well.
Now let's walk through this question together.
The first step is to determine the diagnosis.
Now this patient's complaining of nocturia and the presence
of what the physical exam shows as an enlarged prostate.
Now nocturia is a common presenting symptom of patients
that have benign prostatic hyperplasia or BPH.
Now in this case, we don't hear
any other associated symptoms,
thus in the absence of other symptoms,
the likely diagnosis here is BPH.
Now for step 2, we need to determine which treatment option
is appropriate for this patient and that's the key.
You always have to think what
they're prescribing for the patient.
Now of all the answer choices, Finasteride
is the most appropriate treatment
as it is effective in reducing prostate size
in BPH and is well tolerated in the elderly.
The most common side effect that we know
of is related to sexual dysfunction
due to the medication's action of inhibiting the
conversion from testosterone to dihydrotestosterone.
Now let's refer to our image to better understand
this pathway and determine how finasteride works.
Now here we see that... this is all
occuring in the prostate cell.
The testosterone is converted to 5AR1 and 5AR2 and those
together, go to DHT which is dihydrotestosterone.
Now if you look, you see that finasteride
actually prevents the conversion of 5AR2 to DHT
and in doing so, you have less
Now normally, the dihydrotestosterone
would bind to the receptor complex
which will cause increased cell growth
and then also cause cell death.
Now that's how you can develop BPH.
Now if you inhibit that pathway and you
have less (DHT), you can have less BPH.
Thus the correct answer in this case
is answer choice (B) - finasteride.
Now let's go to the other answer choices
as they could've been treatment for BPH
but not appropriate for this specific patient.
Now, tamsulosin and prazosin are
effective in reducing nocturia in BPH
and they could've been proper answer
choices but not for this patient
because these medications have the side effects
of orthostatic hypotension and syncope
due to their related alpha-1 adrenergic
antagonism mechanism of action
and thus that would make these two medications
unsuitable for an elderly patient.
The risk being too high of orthostatic
hypotension, and thus then falling.
Now the answer choices, Tadalafil
is a phosphodiesterase-5 inhibitor
which is used to treat erectile
dysfunction - not appropriate in this case.
And Leuprolide is a GnRH receptor agonist that is
used in the treatment of hormone responsive cancers
such as prostate and breast.
Now BPH even though it is a hyperplasia,
it is not cancer, so also not indicated.
Now let's review some high-yield
facts regarding BPH.
Now BPH is common in men after middle age.
In fact, it presents in around
half of men aged over 50.
BPH generally presents clinically with urinary symptoms
such as frequent or the urgent need to urinate,
increased need to urinate at night or
nocturia, difficulty initiating urination,
a weak urinary stream or a stream that starts and stops
and a notice of dribbling at the end of urination,
and the sensation of the inability
to completely empty the bladder.
Now the treatment of BPH.
The mainstay of drug tretment of BPH are alpha-1
adrenergic blockers and 5-alpha reductase inhibitors.
Now alpha blockers such as tamsulosin
and prazosin are effective
but common side effects here include orthostatic
hypotension and syncope which may limit their use
particularly in elderly patients just like
the one described in this question.
Now 5-alpha reductase inhibitors such as finasteride
and dutasteride are effective and well tolerated.
The only side effect here that is important is decreased
libido and ejaculatory or erectile dysfunction.
Now if we look back at our pathway, finasteride
inhibits the 5-alpha reducatase enzyme
which converts testosterone
Now surgery for BPH is actually a possibility
but is generally reserved for patients
for whom have failed medical
treatment with drug therapy